Ohio, 2003

Flooding and Hail in Ohio, May 10, 2003

May 10, 2003 · NWS RLX · 8 events in 3 counties and zones

On the 10th, several rounds of showers and thunderstorms crossed southeast Ohio. Flooding, gusty winds, hail, and even some funnel clouds occurred.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$460,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On the 10th, several rounds of showers and thunderstorms crossed southeast Ohio. Flooding, gusty winds, hail, and even some funnel clouds occurred. The heaviest rains were across southern Jackson County on east, into Gallia County. Gallipolis had a 24 hour rain amount of 2.67 inches, ending at dawn on the 11th. Jackson County emergency officials reported a tributary to Huntingcamp Creek overflowed into 3 homes and 4 businesses around Oak Hill. Over recent years, the stream has seen more culverts installed. In Hamilton Township of Jackson County, several homes had flooded basements. The fire department rescued a person in a flooded car along Route 139.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 10, 9:12 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, May 10, 9:12 AM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1012 AM EDT SAT MAY 10 2003

*******************************************************************
1012 AM EDT SAT MAY 10 2003

...MORNING UPDATE DISCUSSION...

WILL UPDATE THE FORECAST FOR THIS AFTERNOON.  ONLY SMALL CHANGES
EXPECTED AT THIS TIME...PRIMARILY TO TAKE OUT WORDING OF EVOLVING
CHANGES IN THE AFTERNOON.  WILL ALSO INCREASE CHANCE OF PRECIP
ACROSS NORTHERN PORTIONS OF THE REGION.  CONTINUE TO MONITOR SHOWERS
AND THUNDERSTORMS...ALONG WITH FLOODING.  SO FAR THIS MORNING MOST
OF THE ACTIVITY HAS REMAINED ACROSS THE NORTHERN HALF OF THE COUNTY
WARNING AREA.

.RLX...
WV...FLOOD WATCH FOR TODAY FOR ZONES
WVZ009>011...WVZ017>020...WVZ028>032...WVZ038>040...WVZ047.

VA...NONE.
KY...NONE.

OH...FLOOD WATCH FOR TODAY FOR ZONES OHZ066>067...OHZ075>076.

.END/ KF

*********************************************************************
317 AM EDT SAT MAY 10 2003

TODAY AND TONIGHT...
REGIONAL RADAR MOSAIC CONTINUES TO SHOW A LARGE AREA OF SHOWERS AND
THUNDERSTORMS MOVING EAST TOWARD THE REGION.  00 UTC MODELS SEEM TO
HAVE A HANDLE ON THIS CONVECTION.  THIS CONVECTION IS EXPECTED TO
MOVE/DEVELOP EASTWARD ACROSS MAINLY THE NORTHERN 2/3RDS OF THE
FORECAST AREA.  FLASH FLOOD VALUES ACROSS THIS AREA ARE QUITE LOW
WITH 3 HOUR FFG VALUES LESS THAN 1 INCH COMMON.  FFA WAS ALREADY
ISSUED AND BECAUSE OF THE REASONS POINTED OUT ABOVE...SEE NO REASON
TO DROP IT.

SUPERCELL STORM MOVED SOUTHEAST ACROSS OUR COUNTIES...JUST SOUTH OF
PREVIOUS FFA AREA ON FRIDAY WITH HEAVY RAINFALL INDICATED BY RADAR.
HAVE ADDED THE COUNTIES IMPACTED BY THIS STORM TO FFA.

OTHERWISE...HAVE MADE ONLY MINOR TWEAKS TO PREVIOUS
GRIDS/FORECAST.

SUNDAY THROUGH FRIDAY...
ROLLED WITH SLOWER META SOLUTION ON TIMING OF FRONT SUNDAY PER HPC.
USED PETOPOP TOOL TO FINE TUNE TIMING IN POP AND WEATHER FIELDS.
THIS CUTS THINGS OFF FROM THE WEST QUICKLY SUNDAY AFTERNOON.
IMPRESSIVE FRONT EXCEPT WRONG TIME OF DAY...BEST CHANCE FOR SEVERE
WEST WITH 50KT PLUS H85 FEED AND APPRECIABLE CAPE FOR MORNING.
THUNDERSTORMS SHOULD LOSE PUNCH AS THEY PUSH EAST DURING MIDDAY
HOURS PER TIME OF DAY AND LOSS OF LOW LEVEL CONVERGENCE IN RESPONSE
TO LEE TROUGHING...AT LEAST UNTIL THEY GET EAST OF THE AREA SUNDAY
AFTERNOON.

WRAP AROUND LOW LEVEL MOISTURE STILL SHOWN FOR LATER SUNDAY NIGHT
INTO TUESDAY.  PETOPOP TOOL AGAIN NOT BAD HERE WITH MINOR
ADJUSTMENTS...SAME FOR SKYFMMODELRH TOOL SUNDAY THROUGH TUESDAY.

NO FURTHER CHANGES TO EXTENDED AT THIS TIME AS NEW GFS RAISES EVEN
MORE QUESTIONS WITH NEXT SYSTEM...SHOWN A DAY FASTER NOW.

ADJUSTED HIGH MONDAY DOWN A LITTLE...TOWARD NEW MAV.  OTHERWISE ON
OR CLOSE TO GUIDANCE.

JSH/TRM
*******************************************************************
1015 PM EDT FRI MAY 9 2003

FOR EVENING UPDATE...WILL DROP THUNDERSTORM WATCHES AS REMAINING
CELLS CONTINUE TO WEAKEN AND MOVE OUT OF THE REGION...BUT NOT BEFORE
A LONG LIVED SUPER CELL DROPPED HAIL ACROSS A 7 COUNTY SWATH.  FOR
THE REST OF THE NIGHT...EXPECT MOSTLY DRY WEATHER BUT HUMID
CONDITIONS WILL CONTINUE AS DEWPOINTS IN THE MID TO UPPER 60S SEEM
TO HAVE SETTLED IN WITH THE WARM FRONT TO THE NORTH.  HAVE DROPPED
POPS IN THE EAST WHILE LEAVING 30S IN THE WEST FOR CONVECTION MOVING
EAST...WHICH MAY ARRIVE AROUND SUNRISE.  ALSO...RAISED TEMPS IN THE
EAST AS DEW POINTS ARE MUCH HIGHER THAN FORECAST...WHICH SHOULD NOT
ALLOW TEMPS TO FALL AS FAR AS PREVIOUS THOUGHT.

.END/ESS
*******************************************************************
615 PM EDT FRI MAY 9 2003
UPDATING ZONES TO ADD COUNTIES IN SEVERE THUNDERSTORM WATCH NUMBER
322.  WITH DEWPOINTS HAVING CLIMBED INTO THE UPPER 60S TO LOWER 70S
THIS AFTERNOON AND ADDITIONAL AFTERNOON HEATING...CONDITIONS HAVE
BECOME UNSTABLE AND SEVERE STORMS ARE A POSSIBILITY THROUGH THE
EVENING HOURS.

ESS
*******************************************************************
335 PM EDT FRI MAY 9 2003

TONIGHT AND SATURDAY...

WIDESPREAD REPORTS OF 1.25 TO 2.00 INCHES ACROSS NORTHERN PARTS OF
AREA WITH 0.77 INCHES OF RAIN IN 36 MINUTES AT HTS.  ACTIVITY
STARTING TO POP ALONG BOUNDARIES LEFT OVER FROM MORNING MCS.
THINKING IS WITH GOOD SURFACE CONVERGENCE AND PLENTY OF LOW LEVEL
MOISTURE TO TAP...LINE SHOULD FILL IN ALONG AND SOUTH OF I-64.  FOG
ALSO A GOOD BET IN DEEPER VALLEYS AS WINDS GO LIGHT AND VARIABLE.

SATURDAY 12Z NCEP CHAIN AT A CONSENSUS BRINGING A COMPLEX UP FROM
THE SOUTHWEST FROM MID-MORNING ON.  SO INCREASED POPS TO LIKELY OVER
ALL AREAS.  PWATS REMAIN AROUND 1.8 INCHES AND GIVEN ABUNDANT
MOISTURE AND DEEP VERTICAL MOTION...WILL HOIST A FFA FOR A UNI-EKN
LINE SATURDAY.  3HR FFG VALUES AROUND AN 1.5 AND THAT/S DEFINITELY A
POSSIBILITY AS ATMOSPHERE REMAINS UNCHANGED FROM TODAY.

OPTED FOR WARMER FWC NUMBERS SATURDAY AND UPPED A NUMBERS A BIT
TONIGHT WITH HIGHER SURFACE DEWPOINTS EXPECTED.

SATURDAY NIGHT THROUGH MONDAY NIGHT...
COLD FRONT FINALLY ROTATES THROUGH REGION EARLY SUNDAY AS SURFACE
LOW TRACKS ACROSS THE UPPER GREAT LAKES.  RESIDUAL CLOUDINESS AND
SCATTERED SHOWERS WILL LINGER INTO MONDAY ESPECIALLY ACROSS NORTHERN
TIER OF COUNTIES.

TUESDAY THROUGH FRIDAY...

BASICALLY DRY TUESDAY THROUGH WEDNESDAY THOUGH DID ADD SLIGHT
CHANCE SHOWERS IN THE WRAP AROUND UPSLOPE FLOW NORTHERN MOUNTAINS
TUESDAY.  HAVE TEMPERATURES MARGINAL FOR FROST NORTHERN MOUNTAIN
VALLEYS.

MUCH TIMING UNCERTAINTY WITH SYSTEM LATE IN THE WEEK AND ROLLED WITH
LOW CHANCE POPS.  MORE OR LESS ON OR CLOSE TO MOS.

FWM/DB/TRM
********************************************************************
Hazardous weather outlook, May 10, 4:33 AM EST, 6 hours 27 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-101500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
533 AM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NUMEROUS THUNDERSTORMS AFFECTING THE AREA TODAY WILL PRODUCE HEAVY
RAINFALL...ALONG WITH STRONG WINDS AND HAIL.  SOME OF THE STRONGEST
THUNDERSTORMS COULD CONTAIN DAMAGING WIND AND LARGE HAIL.

WITH THE GROUND RATHER SATURATED...HEAVY RAINFALL FROM ANY
THUNDERSTORM COULD CAUSE FLOODING...ESPECIALLY ACROSS OHIO AND
NORTHERN WEST VIRGINIA...WHICH HAVE HAD THE MOST RAINFALL IN RECENT
DAYS.

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY...AS A COLD FRONT
CROSSES THE AREA.  AGAIN...THUNDERSTORMS COULD REACH SEVERE LIMITS
AND/OR CAUSE ADDITIONAL FLOODING PROBLEMS.

THE COOLER AND DRIER AIR MOVING IN BEHIND THE FRONT...WILL BRING AN
END TO THIS RECENT STRETCH OF SEVERE WEATHER...WITH TRANQUILITY ON
TAP FOR SUNDAY NIGHT THROUGH MUCH OF THE NEW WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.END / TRM

In the hours before

Local storm report, May 10, 6:04 AM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
704 AM EDT SAT MAY 10 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 AM    ASHLAND                   KY   .50 INCH HAIL
05/10/03   BOYD                           EVENT OCCURRED BETWEEN
                                          0653 AM AND 0700 AM

0701 AM    ASHLAND                   KY   1.00 INCH HAIL
05/10/03   BOYD                           EVENT OCCURRED AROUND
                                          0655 AM
Local storm report, May 10, 6:08 AM EST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
708 AM EDT SAT MAY 10 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 AM    ASHLAND                   KY   .75 INCH HAIL
05/10/03   BOYD                           EVENT OCCURRED BETWEEN
                                          0650 AM AND 0705 AM
Local storm report, May 10, 6:23 AM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
723 AM EDT SAT MAY 10 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 AM    IRONTON                   OH   .50 INCH HAIL
05/10/03   LAWRENCE                       EVENT OCCURRED BETWEEN
                                          0652 AM AND 0707 AM

0709 AM    ASHLAND                   KY   1.00 INCH HAIL
05/10/03   BOYD                           EVENT OCCURRED BETWEEN
                                          0654 AM AND 0709 AM

0656 AM    FLATWOODS                 KY   .75 INCH HAIL
05/10/03   GREENUP                        EVENT OCCURRED BETWEEN
                                          0641 AM AND 0656 AM

0713 AM    ASHLAND                   KY   .75 INCH HAIL
05/10/03   BOYD                           EVENT OCCURRED BETWEEN
                                          0658 AM AND 0713 AM

0659 AM    ASHLAND                   KY   1.25 INCH HAIL
05/10/03   BOYD                           EVENT OCCURRED BETWEEN
                                          0644 AM AND 0659 AM

0718 AM    ASHLAND                   KY   1.00 INCH HAIL
05/10/03   BOYD                           EVENT OCCURRED BETWEEN
                                          0703 AM AND 0718 AM

0705 AM    ASHLAND                   KY   .50 INCH HAIL
05/10/03   BOYD                           EVENT OCCURRED BETWEEN
                                          0650 AM AND 0705 AM

0652 AM    IRONTON                   OH   .50 INCH HAIL
05/10/03   LAWRENCE                       EVENT OCCURRED BETWEEN
                                          0622 AM AND 0652 AM
Local storm report, May 10, 6:28 AM EST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
728 AM EDT SAT MAY 10 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0711 AM    ASHLAND                   KY   1.25 INCH HAIL
05/10/03   BOYD                           EVENT OCCURRED BETWEEN
                                          0656 AM AND 0711 AM
Local storm report, May 10, 9:52 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1052 AM EDT SAT MAY 10 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    SUTTON                    WV   FLOODING
05/10/03   BRAXTON                        EVENT TIME UNKNOWN
                                          SOMETIME BEFORE 1030 AM
                                          STREAMS OVER ROADS OR
                                          IN BUILDINGS.

The radar

The Charleston,WV radar (KRLX), 111 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

3 flood, 2 funnel cloud, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Flood, Jackson

When
May 10, 11:00 AM EST to 7:00 PM EST
Where
Jackson forecast zone
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Flood, Gallia

When
May 10, 11:00 AM EST to 7:00 PM EST
Where
Gallia forecast zone
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Flood, Lawrence

When
May 10, 11:00 AM EST to 7:00 PM EST
Where
Lawrence forecast zone
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Funnel Cloud, Gallia

When
May 10, 5:01 PM EST
Where
Gallia County, 1 mi NW of Patriot
Reported by
GENERAL PUBLIC
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Hail, Gallia

When
May 10, 5:10 PM EST
Where
Gallia County, Gallipolis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.817, -82.200

Thunderstorm Wind, Lawrence

When
May 10, 5:25 PM EST
Where
Lawrence County, Coal Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
38.500, -82.650

Large branches were knocked down. A tree fell on a mobile home.

Funnel Cloud, Lawrence

When
May 10, 5:35 PM EST
Where
Lawrence County, Ironton
Reported by
GENERAL PUBLIC
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Thunderstorm Wind, Lawrence

When
May 10, 5:45 PM EST
Where
Lawrence County, Ironton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.533, -82.667

Large branches were blown down.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351566, 5351567, 5351568, 5351569, 5351779, 5351780, 5351781, 5351782.